Rebound Hyperkalemia in a Patient with Thyrotoxic Periodic Paralysis

1Regions Hospital, St. Paul, MN

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 128

Case Presentation:

We present a 40‐year‐old woman who called EMS for generalized weakness and vomiting of 2 days' duration. On arrival, the emergency paramedic found her sitting in bed complaining of chest tightness. An EKG performed revealed ventricular tachycardia, which converted to normal sinus rhythm after administration of intravenous lidocaine. In the emergency room, she was found to be alert and was complaining of weakness of both upper and lower extremities. Physical examination revealed decreased reflexes and pronounced weakness of the upper and lower extremities. Sensory examination was normal. Initial laboratory tests showed potassium of 2.3 mEq/L. Magnesium and calcium were within normal limits. A urinary toxicology screen was negative. Her medical history was significant for hyperthyroidism and hypertension .She was not on any current medications Thyroid‐stimulating hormone was low (0.01 μunit/mL) with high free thyroxin (→7.77 ng/dL). Intravenous potassium was administered. Repeat laboratory testing after 3 hours showed a potassium of 1.9 mEq/L. The patient was admitted to the MICU for worsening hypokalemia despite intravenous potassium supplements. The patient was diagnosed with TPP based on clinical presentation and laboratory results. A repeat potassium level 6 hours after hospitalization was found to be 2.1 mEq/L, and administration of intravenous potassium was continued. Blood drawn after 8 hours showed a potassium of 6.6 mEq/L. Intravenous calcium, dextrose, and insulin were administered urgently to correct hyperkalemia. Despite these urgent measures, the patient developed multiple episodes of ventricular fibrillation and died. Her repeat potassium levels were 10.1 at the time of her death.

Discussion:

This case illustrates the potential life‐threatening complications of rebound hyperkalemia in patients with thyrotoxic periodic paralysis (TPP). Immediate therapy with potassium chloride supplementation may foster a rapid recovery of muscle strength and prevent cardiac arrhythmias secondary to hypokalemia, but with a risk of rebound hyperkalemia. Slow administration of potassium and intense monitoring of levels are critical to prevent life‐threatening cardiac arrhythmias secondary to rebound hyperkalemia.

Conclusions:

TPP has become increasingly prevalent in Western countries. Lack of easy availability of TFT and ambiguous patient presentation make it difficult to recognize. The hospitalists should be aware of this potentially life‐threatening but readily treatable disease.

Author Disclosure:

I. Ahmed, none.

To cite this abstract:

Ahmed I. Rebound Hyperkalemia in a Patient with Thyrotoxic Periodic Paralysis. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 128. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/rebound-hyperkalemia-in-a-patient-with-thyrotoxic-periodic-paralysis/. Accessed November 13, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.